Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 142, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2018, 8:29 AM CDT for Barton County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2018, 8:29 AM CDT (13:29 UTC)
- Expired
- Jun 26, 2018, 9:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 8:46 AM CDT | TSTM WND GST 52 | Great Bend Airport, KS | |
| Jun 26, 8:55 AM CDT | TSTM WND GST 55 | 1 N Ellinwood, KS | ESTIMATED WINDS 50-55MPH WITH PEA SIZE HAIL AND HEAVY RAIN |
| Jun 26, 8:55 AM CDT | HAIL 1.75 | 5 Ssw Great Bend, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 1.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1451 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
752
WUUS53 KICT 261329
SVRICT
KSC009-261415-
/O.NEW.KICT.SV.W.0142.180626T1329Z-180626T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
829 AM CDT TUE JUN 26 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Barton County in central Kansas...
* Until 915 AM CDT.
* At 829 AM CDT, a severe thunderstorm was located near Albert, or
near Shaffer, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
Olmitz, Great Bend Airport, Cheyenne Bottoms and Odin.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9848 3826 9848 3826 9902 3862 9903
TIME...MOT...LOC 1329Z 268DEG 14KT 3843 9906
HAIL...1.25IN
WIND...60MPH
$$
METZGER2 follow-up statements
056
WWUS53 KICT 261347
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
847 AM CDT TUE JUN 26 2018
KSC009-261415-
/O.CON.KICT.SV.W.0142.000000T0000Z-180626T1415Z/
Barton KS-
847 AM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR SOUTHERN BARTON COUNTY...
At 846 AM CDT, a severe thunderstorm was located over Albert, or 6
miles southeast of Shaffer, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Great Bend, Ellinwood, Pawnee Rock, Albert, Great Bend Airport and
Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 9848 3826 9902 3850 9903 3848 9848
TIME...MOT...LOC 1346Z 268DEG 14KT 3843 9897
HAIL...1.25IN
WIND...60MPH
$$
METZGER473
WWUS53 KICT 261404
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
904 AM CDT TUE JUN 26 2018
KSC009-261415-
/O.CON.KICT.SV.W.0142.000000T0000Z-180626T1415Z/
Barton KS-
904 AM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR SOUTHERN BARTON COUNTY...
At 903 AM CDT, a severe thunderstorm was located 6 miles southeast of
Olmitz, or 6 miles northwest of Great Bend, moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement has reported golf ball sized hail just
south of the Great Bend Airport.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Great Bend, Ellinwood, Pawnee Rock, Albert, Great Bend Airport and
Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 9848 3826 9902 3850 9903 3848 9848
TIME...MOT...LOC 1403Z 268DEG 14KT 3843 9889
HAIL...1.75IN
WIND...60MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:09 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 26, 6:09 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Wichita KS 609 AM CDT Tue Jun 26 2018 ...Updated for Aviation Discussion... .SHORT TERM...(Today through Thursday night) Issued at 227 AM CDT Tue Jun 26 2018 Water vapor imagery shows upper low spinning over western IA with a surface low over extreme northeast Nebraska. Weak cold front extends from southern MO into the TX Panhandle. Short range guidance has remained consistent developing some convection between 9z and 12z over west-central KS and tracking it southeast this morning. This would be in response to strong warm advection along a fairly tight mid level baroclinc zone. This activity looks to have around 1000-1500 J/KG of CAPE to work with around 40-50kts of effective shear. So not out of the question to get a few hail stones out of anything that develops. While confidence is high that storms will develop late this afternoon into the early evening along a weak cold front, confidence is much lower on where exactly storms will develop. This may be dependent on how far east morning convection makes it. Was initially thinking northeast KS would be the most likely location for initial development. However, if morning convection makes it into eastern KS, it may allow storms to develop further south, possibly over southeast KS. Given CAPE values in excess of 3,000J/G and deep layer shear in the 35 to 45 kt range, which is the result of great turning in the 850-500mb layer, severe storms look likely. For now will keep the highest severe threat over southeast KS, possibly into the Flint Hills. Models still agree on quickly building an upper ridge for Wed over the southern Rockies into the southern High Plains. Still looking at 850mb temps in the 25-30C range over the western half of the forecast area. This should result in highs around 100 for much of the area Wed with dew points in the 70 to 75 range with these values possible higher over southeast KS if they get more rain today. Will run with a heat advisory for Wed afternoon, with areas along and east of I-135 expected to see heat index values around 105. Upper ridge will push slightly east Thu to encompass most of the southern Plains. This will keep highs around 100 but dewpoints should mix out a bit more than Wed with gusty southwest winds aiding in this process. .LONG TERM...(Friday through Monday) Issued at 227 AM CDT Tue Jun 26 2018 Another hot day will be on tap for Fri with both ECMWF and GFS still agreeing on swinging a shortwave trough from the Pacific NW into the northern Rockies. As the trough progresses east, it will try and push a cold front down into central KS for Sat night into Sun. After today, this front will become our next focus for storm development. There is also some agreement between the medium range models in tracking some weak energy out of Mex and across the southern high Plains for later in the weekend, which may play a role in how widespread showers and storms are Sat night into Sun. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 609 AM CDT Tue Jun 26 2018 Main aviation challenge will be thunderstorm chances today through this evening. Zone of strong mid-level isentropic ascent under the southwest periphery of a departing upper low should promote isolated to widely scattered showers/storms this morning. There is low confidence on exactly where this activity will form and track, although latest data suggests central and east-central KS have the highest probabilities. Another chance of isolated to widely scattered storms arrives late this afternoon and evening, as a subtle frontal boundary approaches slowly from the north. Thinking generally the southeast quarter of Kansas has the highest potential for these storms, some of which may be severe with large hail, damaging winds, frequent lightning and heavy rain. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 92 73 101 75 / 20 20 0 0 Hutchinson 92 72 101 75 / 30 10 0 0 Newton 91 72 99 75 / 20 20 0 0 ElDorado 91 72 97 74 / 30 30 0 0 Winfield-KWLD 92 73 100 75 / 20 20 0 0 Russell 93 68 101 74 / 10 0 0 0 Great Bend 93 68 101 74 / 30 0 0 0 Salina 94 70 102 76 / 20 10 0 0 McPherson 91 71 101 75 / 20 10 0 0 Coffeyville 92 73 96 75 / 20 40 0 0 Chanute 91 72 95 75 / 40 60 0 0 Iola 90 71 95 75 / 50 60 0 0 Parsons-KPPF 92 73 96 76 / 30 50 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ049-051>053- 068>072-083-092>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ADK
Hazardous weather outlook, Jun 26, 7:51 AM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 751 AM CDT Tue Jun 26 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 751 AM CDT Tue Jun 26 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered storms are possible this morning for locations generally west of the Flint Hills. The strongest activity will be capable of half-dollar size hail, especially west of I-135. Additional storms are expected to develop this afternoon into the early evening hours over eastern Kansas. This activity is then expected to track south this evening, affecting mainly southeast Kansas into the Flint Hills. Golf ball size hail, 60 mph winds and heavy rain will be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices are expected to climb to around 105 degrees Wednesday afternoon and early evening. See latest heat advisory for additional details. For Thursday through Saturday, afternoon heat indices will be around 100 degrees. Storms will return to the forecast for Saturday night through Monday as a cold front approaches the area. Strong storms look possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation maybe needed this afternoon and evening across the Flint Hills into southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 26, 8:16 AM CDT, 13 minutes before
Special Weather Statement National Weather Service Wichita KS 816 AM CDT TUE JUN 26 2018 KSZ047-261345- Barton KS- 816 AM CDT TUE JUN 26 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Barton County in central Kansas... * Until 845 AM CDT. * At 813 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Pawnee Rock, or 7 miles north of Larned...moving east at 15 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert, Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and Odin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3868 9903 3869 9849 3826 9848 3826 9903 TIME...MOT...LOC 1316Z 268DEG 15KT 3828 9905 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:01 AM CDT | Heat Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 5 days |
| Jun 26, 8:16 AM CDT | Special Weather Statement | ICT | Barton | 29 min |
| Jun 26, 9:12 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 63 min |
| Jun 26, 9:36 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 54 min |
| Jun 26, 9:39 AM CDT | Special Weather Statement | ICT | Ellsworth, Saline | 36 min |
| Jun 26, 10:07 AM CDT | Special Weather Statement | ICT | Reno, Rice | 23 min |
| Jun 26, 10:09 AM CDT | Special Weather Statement | ICT | Saline | 36 min |
| Jun 26, 10:27 AM CDT | Special Weather Statement | ICT | Lincoln | 48 min |
| Jun 26, 10:31 AM CDT | Special Weather Statement | ICT | Reno, Rice | 44 min |
| Jun 26, 10:49 AM CDT | Special Weather Statement | ICT | Saline | 41 min |
| Jun 26, 10:51 AM CDT | Special Weather Statement | ICT | Harvey | 39 min |
| Jun 26, 11:17 AM CDT | Special Weather Statement | ICT | Reno | 43 min |
| Jun 26, 11:30 AM CDT | Special Weather Statement | ICT | Butler | 45 min |
| Jun 26, 11:39 AM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| Jun 26, 11:44 AM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| Jun 26, 12:20 PM CDT | Special Weather Statement | ICT | Butler | 25 min |
| Jun 26, 12:22 PM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| Jun 26, 12:33 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Jun 26, 12:57 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 63 min |
| Jun 26, 1:29 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 61 min |
| Jun 26, 1:31 PM CDT | Special Weather Statement | ICT | Wilson | 29 min |
| Jun 26, 1:47 PM CDT | Special Weather Statement | ICT | Elk | 28 min |
| Jun 26, 2:00 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 20 min |
| Jun 26, 2:18 PM CDT | Special Weather Statement | ICT | Montgomery | 27 min |
| Jun 26, 2:23 PM CDT | Special Weather Statement | ICT | Neosho, Wilson | 37 min |
| Jun 26, 2:44 PM CDT | Special Weather Statement | ICT | Labette | 46 min |
| Jun 26, 2:51 PM CDT | Special Weather Statement | ICT | Neosho | 39 min |
| Jun 26, 5:29 PM CDT | Special Weather Statement | ICT | Harvey | 31 min |
| Jun 26, 5:33 PM CDT | Special Weather Statement | ICT | Butler | 27 min |
| Jun 26, 5:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| Jun 26, 6:38 PM CDT | Tornado Warning | ICT | Butler | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.